A Parents’ & Therapist’s Nightmare

23. November, 2014

Dr John Mayer

0

Parents’ and Therapist’s Nightmare

 

HERE IS THE TRANSCRIPT OF AN EMAIL I RECEIVED TODAY AND MY RESPONSE:

Dear Dr. Mayer, several years ago you greatly helped our son with therapy. I am writing to you because I am concerned about the therapy he is now receiving in XXXXXXXXX from a therapist as well as from a psychiatrist who has prescribed him Adderol and Clonazepam medicines which I believe to be harming him. Since he has been on these medicines he has not been able to sleep, has lost a lot of weight and his behaviors are not right. He fought with his younger brother and almost bit his ear and when confronted with this behavior he stated that he was snorting the adderol given to him because he felt so broken now inside since being on meds and was not able to sleep for days. Another incident involved a posting on his xxxxxxxxxxx page which was worrisome to say the least. I know that since he is an adult legally I have no right to confront the doctors down in xxxxxxx but I believe they are doing him a great disservice with the medicines they are giving him. It’s like these pills have changed him and he still uses alcohol while on them which I know is making these symptoms worse. Any information as to what action I could take to inform the doctors of what I perceive to be a scary situation would help tremendously. If you cannot answer my concerns, I will understand. Your counseling helped xxxxxxx very much as a teenager, but now he is getting worse and I believe it to be the medicine that he is being given. Very Truly, xxxxxxxxxx

 

Dear Mrs. XXXXXXX

I remember xxxxxx fondly. He was a very bright, intellectual young man with a tremendous future. I recall he went to xxxxxxx for college and he was excited about his studies.

Here’s what often occurs in cases such as xxxxxxxxx. He may be seeing a therapist who doesn’t understand young people and xxxxxxxx can be intense in his intellectual fervor and passion for causes and ideas. When I was treating him he was very passionate about making a positive change in society and he aspired to a career in politics-all done the “right” socially appropriate way. That’s why he went to Xxxxxxxx University and majored in xxxxxxxx. That zeal and his great abilities both intellectually and persuasively can make him seem scary to a novice therapist. What happens is that the therapist gets uncomfortable with the intensity of the young person’s emotions and automatically refers the patient to a physician/psychiatrist to get medications to calm the intensity. But, both providers seem to be incapable of understanding and coping with the intensity of xxxxxxx expression of emotion. What happens is that the medications place controls on xxxxxxxx’s emotions and therefore his thoughts and actions, so the young person’s spirit is broken, those qualities that so made xxxxxxx who he is are now inaccessible-his intellect, his zeal, his passion to help others.

I realize that because he is legally an adult and you feel helpless, but there are things you can do. Try and contact the psychiatrist and the therapist and give them the data, the facts on how xxxxxxxx is acting on the meds. I would both email this and send it in a certified letter to emphasize the seriousness of what the family is witnessing. I would also look for other mental health providers in that area who may be more expert on the care of an intellectual, passionate young adult. I can help you search for them. If there is any other way I can help, I would be glad to do so. I can also offer a phone consult with you and dad and xxxxxx and/or with xxxxxxx privately.

Dr. John Mayer

Back to Homepage

Comments

No comments yet.

Be first to leave your comment!

Name:

E-mail:

Homepage:

Comment:

Add your comment

 

go back to the top